MAUDE Adverse Event Report: MOTION CONCEPTS LP POWERED WHEELCHAIR SYSTEM

MOTION CONCEPTS LP POWERED WHEELCHAIR SYSTEM
Model Number 50T-RESR-MAXX
Medical Device Problem Codes Fire (1245); Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/17/2019
Type of Reportable Event Serious Injury
Event or Problem Description
On 19-aug-2019, motion concepts lp was notified by (b)(4) (the motion concepts usa importer) that one of (b)(4)'s dealers ((b)(4)) was notified of an incident that took place during the weekend (possibly on saturday (b)(6) 2019).The dealer reported that the end user was parked and chatting with friends when he smelled burning and felt heat on his arm.He was outside and able to safely exit the chair.The end user thinks the smoke started in the battery compartment.The dealer had replaced the batteries recently as they were not holding a charge.The charger seemed to be working fine with the replacement batteries however the end user's backpack with personal contents and safety flags were attached to the chair by the dealer prior to the incident.No injury and medical attention were reported.
 
Additional Manufacturer Narrative
The subject wheelchair was received by motion concepts on date 06-sep-2019.The chair was reviewed and investigated by david ciolfe (vp of operations) and marty sepp (plant manager).During the investigation it was observed that all the electrical connections were still secured in place.The batteries, battery harness and the circuit breakers located in the battery box were found to be still intact and functional, so they could not be the source of ignition as implied by the user.The battery box cover and the battery top shroud were only burnt from the outside and remain factory original on the inside surface, indicating that the source of the fire was again outside the battery box compartment.What was left of the rear shroud and the seat controller shroud on the back of the chair also revealed burn damage to the outside of the shrouds, further indicating that the ignition source was outside any of the electronics on the chair.An inspection of the wiring on the back of the chair revealed that only the outer insulated cover on the wires had melted off, which again points toward an external ignition source as opposed to a wire short source.Since the wires themselves remained intact after the fire, we are confident that there are was no shorting in the system that would have acted as the ignition source.All electrical termination plugs, located inside the bus cable line, were protected by the mating female bus connector body and showed no signs of heat generated from any possible short, and remain in factory condition.In principle, if we were able to keep the existing bare wiring properly isolated, it appears that the chair could still continue to operate.In addition to the above findings, the power and control systems for motion concepts powered seating systems have been tested for electrical isolation as per iso 7176-14:2008.All electrical components including power cable, actuator cables and fusing meets ul94-v0 standards.All the accessories offered with motion concepts seating system comply with resna wc-1:2009, section 16- resistance to ignition of upholstered parts- requirements and test methods.It was stated that there were some personal contents in a backpack that was attached to the back of the wheelchair at the time of the incident.The end users backpack was not a motion concepts supplied accessory.The users backpack was not returned with the chair and was not available for our inspection.Based on the original pictures provided by the dealer, and the large size open radius of the burnt material, it appears that the backpack was likely not manufactured from a fire-retardant material.Motion concepts was unable to find any evidence that indicates the ignition source was related to the wheelchair seating system.All the findings from our investigation point towards an external ignition source as the most likely cause of the fire.

Brand Name
POWERED WHEELCHAIR SYSTEM
Common Device Name
WHEELCHAIR
Manufacturer (Section D)
MOTION CONCEPTS LP
84 citation drive
unit 1-7
concord, L4K3C 1
CA  L4K3C1
MDR Report Key9072369
Report Number9615350-2019-00005
Device Sequence Number1749349
Product Code ITI
UDI-Device Identifier00754014710393
UDI-Public00754014710393
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K150574
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number50T-RESR-MAXX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2019
Initial Date Received by Manufacturer 08/19/2019
Supplement Date Received by Manufacturer08/19/2019
Initial Report FDA Received Date09/16/2019
Supplement Report FDA Received Date10/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight93